Medication Monitor



SORT BY:      Most Recent      Most Viewed     
List-View      Table-View
Generic Name (Trade Name—Company)
Notes
  • June 18, 2013

    FDA is investigating two unexplained deaths in patients who received an intramuscular injection of the antipsychotic drug olanzapine pamoate. The patients died 3-4 days after receiving an appropriate dose of the drug, well after the 3-hour post-injection monitoring period required under the olanzapine pamoate Risk Evaluation and Mitigation Strategy (REMS). Both patients were found to have very high olanzapine blood levels after death.

    Under REMS, patients are required to receive the olanzapine pamoate injection at a REMS-certified health care facility, to be continuously monitored at the facility for at least 3 hours following an injection, and to be accompanied home from the facility. The olanzapine pamoate label contains warnings about the risk of post-injection delirium sedation syndrome, a serious condition in which the drug enters the blood too fast following an intramuscular injection, causing greatly elevated blood levels with marked sedation (possibly including coma) and/or delirium.

    FDA is continuing its investigation. If therapy with olanzapine pamoate is started or continued in patients, health care professionals should follow the REMS requirements and drug label recommendations. Patients and caregivers should talk to their health care professional(s) about any questions or concerns.

  • July 21, 2014

    FDA is warning about powdered pure caffeine being marketed directly to consumers and recommends avoiding these products. In particular, FDA is concerned about powdered pure caffeine sold in bulk bags over the Internet. It is nearly impossible to measure powdered pure caffeine accurately with common kitchen measuring tools, and a lethal amount can easily be consumed, FDA warned.

    These products are essentially 100% caffeine. A single teaspoon of pure caffeine is roughly equivalent to the amount in 25 cups of coffee. Very small amounts may cause accidental overdose. Parents should be aware that these products may be attractive to young people.

    FDA is aware of at least one death of a teenager who used these products. 

    Symptoms of caffeine overdose can include rapid or dangerously erratic heartbeat, seizures, and death. Vomiting, diarrhea, stupor, and disorientation are also symptoms of caffeine toxicity. These symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea, or other caffeinated beverages.

    FDA advises that those who believe they are having an adverse event related to pure caffeine stop using it and seek immediate medical care or advice.

    Report adverse events associated with powdered pure caffeine and other highly caffeinated products by calling 240-402-2405 or e-mail at CAERS@cfsan.fda.gov.

  • February 3, 2012

    Merck announced FDA approval of its combination tablet containing sitagliptin and extended-release metformin as an adjunct to diet and exercise to improve glycemic control in adults with type 2 diabetes when treatment with combination therapy is appropriate. This new combination offers patients a once-daily treatment option along with the original formulation using immediate-release metformin (Janumet), which is dosed twice daily.

    Approval was based upon a clinical bioequivalence study demonstrating that administration of Janumet XR was equivalent to coadministration of corresponding doses of the two individual medications, sitagliptin and extended-release metformin.

    When switching patients from Janumet to Janumet XR, maintain the same total daily dose. In addition, educate patients given the new formulation to take the tablets once daily with a meal, preferably in the evening, and not to split, break, crush, or chew the tablets before swallowing. Janumet XR will be marketed in strengths of 100 mg/1,000 mg, 50 mg/500 mg, and 50 mg/1,000 mg of sitagliptin/extended-release metformin.

  • June 4, 2013

    FDA has announced that Nephron Pharmaceuticals Corporation is recalling the EZ Breathe Atomizer due to a manufacturing defect that could result in the washer ("Plate A") becoming dislodged. If this occurs, users may accidentally swallow the washer or choke on it.

    Devices were distributed between August 2012 and April 2013.

    The device was manufactured by Health & Life Co., LTD, and sold to Nephron Pharmaceuticals Corporation. Nephron Pharmaceuticals Corporation distributes the EZ Breathe Atomizer for sale and use in the Asthmanefrin Starter Kit. The EZ Breathe Atomizer was also sold by Nephron Pharmaceuticals Corporation as an individual device in a carton labeled EZ Breathe Atomizer, Model #EZ-100.

    Patients should stop using any EZ Breathe Atomizer units contained in the Asthmanefrin Starter Kits with the affected lot numbers and also those that were sold individually.

Pages